PARENTS

Five-Year-Old Dies After Mistaking Dad's Painkillers For Sweets

01/09/2010 17:10 | Updated 22 May 2015

A five-year old girl died of a massive drug overdose after mistaking her father's painkillers for Jelly Beans, an inquest heard yesterday.

Hanna Collins, from Borehamwood, Herts, swallowed the fatal dose of the drug, Tramadol, after taking the packet from a cupboard in the kitchen, where sweets and chocolate were also kept.

The inquest heard that she often stood on a chair to get the treats herself. The top cupboard, where her father Andrew kept his medication, had a sign which read 'Keep Out', but Hanna could not read, and it is believed she mistook the pills for sweets.

On 18 March this year, dad Andrew was looking after Hanna and her older sister Amy, six, while their mum was out. He described how Amy came downstairs to tell him that she had seen Hanna chewing the tablets before spitting them down the toilet.

Giving evidence, Andrew said he had asked Hanna if she had taken any tablets and she had said no. He then confiscated a full packet of tablets, believing he had taken away all the pills, and 'did not think anything of it.'

But later, Hanna, who was sleeping in her parents' room, began to make gurgling noises and foam at the mouth. They called an ambulance but Hanna was pronounced dead at Barnet General Hospital two hours later.

The parents were later interviewed by police. A search of the family home found an empty packet of Tramadol that should have contained 10 tablets, and toxicology tests confirmed that Hanna had died of a Tramadol overdose.

Dad Andrew broke down as he told the inquest he had not taken the pills for six months and though he had got rid of them all.

Recording a verdict of accidental death, the coronor said 'This was a tragic death'.

Suggest a correction